Kentucky, 2013

Flash Flooding and Flood in Kentucky, June 17, 2013

June 17, 2013 · NWS LMK · 9 events in 6 counties and zones

Strong instability, combined with weak winds aloft, led to the development of scattered strong thunderstorms across central Kentucky during the late afternoon and evening hours. The strongest storms produced marginally severe hail and isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Strong instability, combined with weak winds aloft, led to the development of scattered strong thunderstorms across central Kentucky during the late afternoon and evening hours. The strongest storms produced marginally severe hail and isolated damaging wind gusts. Localized heavy rains of 2 to 3 inches produced flash flooding southeast of downtown Louisville and in Marian and Boyle Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 12:27 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 17, 12:27 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
127 PM EDT MON JUN 17 2013

...Updated Aviation Discussion...
.FORECAST UPDATE...
Issued at 940 AM EDT Mon Jun 17 2013

Isolated thunderstorms have popped this morning, and are now just
south of the Bluegrass Parkway. SPC mesoanalysis shows an axis of
higher K-index extending ESE from near Jasper, IN to near Richmond,
KY. Products have been tweaked slightly to go with coverage wording
instead of chances for today, and also to include thunder this
morning.

&&

.SHORT TERM (Today through Tuesday)...
Issued at 300 AM EDT Mon Jun 17 2013

500mb flow is currently broadly cyclonic across the upper midwest
and the Northern Ohio Valley. This configuration will continue
through late Tuesday as somewhat displaced south polar vortex
remains over northern Quebec. A series of weak, difficult- to-time
waves embedded in this flow will move through the region through
late Tuesday.

The axis of greatest PWATs orientated along the Ohio River yesterday
has slipped farther south across southern Missouri and the Tennessee
Valley.

Despite a lack of any discernible disturbance approaching later this
morning, isolated showers are possible through the morning across
central and eastern Kentucky. Weak to moderate instability is again
forecast for this afternoon, and again feel that isolated to
scattered thunderstorms will develop by mid afternoon. Think they
will stay more unorganized than Sunday's storms due to very light
winds up to around 850mb. Outside of any afternoon convection,
expect partly cloudy skies and temperatures peaking a few degrees
warmer than yesterday, reaching the mid to perhaps the upper 80s.

A weak disturbance has been consistently forecast by short term
guidance to move southeast across western Kentucky late this evening
or early Tuesday. Some of our earlier forecasts have emphasized the
possibility of widespread convection late Monday or early Tuesday
with this feature. However, am losing confidence in these earlier
projections. Southern Indiana increasingly looks like it will be
missed by any convective development late Monday as it looks to lie
north of the preferred deep moisture over Tennessee. Will reduce
forecast pops to 40 to 50% over central Kentucky from late Monday
through Tuesday morning. Will maintain at least a slight chance for
convection through Tuesday afternoon as well.

Winds will stay quite light through this entire period, with calm
winds this morning becoming southerly at only around 5mph this
afternoon.

.LONG TERM (Tuesday Night through Sunday)...
Issued at 315 AM EDT Mon Jun 17 2013

Tuesday Night through Thursday Night...

Much of the region will continue be influenced by a baggy eastern
CONUS trough at the beginning of the period.  May see some
isolated-scattered diurnal convection at the very beginning of the
period Tuesday night...mainly across the south.  The upper trough
over the eastern US is forecast to shift eastward as the multi-model
consensus agrees that another mid-level ridge will steadily build
across the central Plains.  As the mid-level heights rise, we should
see mainly dry conditions from Wednesday through Thursday night
along with a moderation in temperatures.  Highs Wednesday should
average in the lower to middle 80s with readings generally in the
middle 80s for Thursday.  Overnight lows during the period will be
in the 60s.

Friday through Sunday...

Rather large heat ridge looks to strengthen to our west during the
period.  The multi-model consensus agrees with this synoptic
evolution, but there are minor differences in the direct placement
of the ridge axis.  It does appear that the ridge axis will be to
our west and may be just east enough to keep us relatively dry
through much of the period.  It does appear that MCS action will
probably be in full swing across the northern Plains and these
systems will rotate around the periphery of the ridge.  At this time
range, it is nearly impossible to time or place these features, so
have opted to just to keep a near climatological PoP in for Sunday.
With increasing time, temperatures will continue to moderate through
the period.  Highs Friday and Saturday will warm into the 85-90
degree range with highs generally near 90 by Sunday.  Overnight lows
will be in the upper 60s to the lower 70s.

&&

.AVIATION (18Z TAF Update)...
Issued at 125 PM EDT Mon Jun 17 2013

Low-confidence forecast especially with regard to convection this
afternoon. Best guess at this point is that the boundary which is
evident by the enhanced Cu from just south and west of FTK,
extending across central Kentucky to near SME and LOZ, will serve as
a focus for afternoon thunderstorms. Wind fields are unimpressive,
but outflow will probably be a little more robust and have the
convergence to fire new storms on the southern flank, and the
WRF-NMM backs this up. Therefore will carry SHRA/VCTS in BWG for a
few hours late this afternoon and into early evening. Probabilities
appear too low to include precip in the SDF or LEX TAFs.

Expect another round of showers and storms late tonight as an
upper-level wave moves east through the Tennessee Valley. Expect
prevailing visibilities to drop to MVFR, but can't rule out brief
IFR conditions under the strongest showers/storms.

Winds will be light through the period, with mainly a southerly
component this afternoon and evening, but swinging around to NE
Tuesday morning as a developing surface low passes to our south.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........RAS
Short Term.......JSD
Long Term........MJ
Aviation.........RAS
Hazardous weather outlook, Jun 17, 10:25 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EDT MON JUN 17 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1125 AM EDT MON JUN 17 2013 /1025 AM CDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED UNORGANIZED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
GENERATE GUSTY WINDS AND BRIEFLY HEAVY RAINFALL. A WEAK WAVE
MOVING THROUGH SOUTHERN KENTUCKY MAY ALLOW SCATTERED THUNDERSTORMS
TO CONTINUE OVERNIGHT INTO EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS MAY BRING GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/JSD/MJ

In the hours before

Local storm report, Jun 17, 9:49 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 AM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     2 SSE GEORGETOWN        38.27N  85.95W
06/16/2013                   FLOYD              IN   BROADCAST MEDIA

            15 TREES DOWN IN SOUTH GEORGETOWN

&&

EVENT NUMBER LMK1300251

SEG
Local storm report, Jun 17, 10:13 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1113 AM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     3 NW VALLEY STATION     38.13N  85.89W
06/16/2013                   JEFFERSON          KY   COUNTY OFFICIAL

            TREES DOWN AT GREENBELT AND GLOBAL

&&

EVENT NUMBER LMK1300252

RJS
Local storm report, Jun 17, 10:18 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1118 AM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     4 S NEW ALBANY          38.25N  85.83W
06/16/2013                   JEFFERSON          KY   COUNTY OFFICIAL

            TREES DOWN AT SOUTHWESTERN PARKWAY AND RIVER PARK

&&

EVENT NUMBER LMK1300253

RJS
Local storm report, Jun 17, 10:20 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 NNE WEST POINT        38.01N  85.94W
06/16/2013                   JEFFERSON          KY   COUNTY OFFICIAL

            TREES DOWN AT DIXIE HIGHWAY AND KATHERINE STATION

&&

EVENT NUMBER LMK1300254

RJS
Local storm report, Jun 17, 10:22 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
1122 AM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     LANESVILLE              38.24N  85.98W
06/16/2013                   HARRISON           IN   DEPT OF HIGHWAYS

            3 LARGE TREES DOWN IN LANESVILLE INCLUDING BRECKINRIDGE
            RD AT CORYDON RIDGE RD

0508 PM     TSTM WND DMG     3 NW VALLEY STATION     38.13N  85.89W
06/16/2013                   JEFFERSON          KY   COUNTY OFFICIAL

            TREES DOWN AT GREENBELT AND GLOBAL

0509 PM     TSTM WND DMG     2 SSE GEORGETOWN        38.27N  85.95W
06/16/2013                   FLOYD              IN   BROADCAST MEDIA

            15 TREES DOWN IN SOUTH GEORGETOWN

0511 PM     TSTM WND DMG     PLEASURE RIDGE PARK     38.15N  85.85W
06/16/2013                   JEFFERSON          KY   PUBLIC

            DOWN POWER LINES AND TREES.

0512 PM     TSTM WND DMG     4 S NEW ALBANY          38.25N  85.83W
06/16/2013                   JEFFERSON          KY   COUNTY OFFICIAL

            TREES DOWN AT SOUTHWESTERN PARKWAY AND RIVER PARK

0524 PM     TSTM WND DMG     3 SW LOUISVILLE         38.19N  85.78W
06/16/2013                   JEFFERSON          KY   FIRE DEPT/RESCUE

            TREES DOWN ON EASTERN PARKWAY NEAR BRADLY.

0525 PM     TSTM WND DMG     ST. MATTHEWS            38.25N  85.64W
06/16/2013                   JEFFERSON          KY   LAW ENFORCEMENT

            TWO TREES REPORTED DOWN AROUND CHEROKEE PARK.

0530 PM     TSTM WND DMG     2 NNE WEST POINT        38.01N  85.94W
06/16/2013                   JEFFERSON          KY   COUNTY OFFICIAL

            TREES DOWN AT DIXIE HIGHWAY AND KATHERINE STATION

&&

EVENT NUMBER LMK1300250 LMK1300252 LMK1300251 LMK1300248 LMK1300253
LMK1300249 LMK1300247 LMK1300254

CMC
Special weather statement, Jun 17, 1:52 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EDT MON JUN 17 2013

KYZ025-028-171920-
HARDIN KY-MEADE KY-
252 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 45
MPH WINDS...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BRANDENBURG...AND MOVING
NORTH AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY
WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  FORT KNOX AND GARRETT...
  GRAHAMTON...
  MULDRAUGH AND ROCK HAVEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3797 8606 3796 8605 3797 8604 3796 8590
      3794 8590 3794 8588 3778 8592 3779 8615
      3797 8616
TIME...MOT...LOC 1852Z 183DEG 4KT 3788 8603

RJS

The radar

The Louisville radar (KLVX), 10 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
June 17, 2:26 PM EST
Where
Hardin County, 0.88 mi SE of (Ftk)godman Aaf Ft K
Measured
60 kt (69 mph) measured gust
Reported by
Other Federal Agency
Coordinates
37.890, -85.960

The ASOS instrument measured a 69 mph wind gust at the Fort Knox Airport.

Hail, Jefferson

When
June 17, 4:10 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -85.740

A spotter reported one inch hail at the intersection of River Road and Zorn.

Thunderstorm Wind, Jefferson

When
June 17, 4:13 PM EST
Where
Jefferson County, 1.48 mi NNE of Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.270, -85.490

Numerous trees were downed in Middletown on the east side of Louisville Metro. Local law enforcement initially reported 2 trees down 2 miles northeast of Middletown. A later report from the County Highway Department mentioned a total of over 2 dozen trees downed in the same neighborhood at around the same time.

Thunderstorm Wind, Jefferson

When
June 17, 4:16 PM EST
Where
Jefferson County, 0.69 mi N of Jeffersontown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -85.570

The public reported a large tree down in Jeffersontown, on the east side of Louisville Metro.

Flash Flood, Jefferson

When
June 17, 4:30 PM EST
Where
Jefferson County, 1.35 mi SSW of St Matthews to 1.21 mi SSW of St Matthews
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.232, -85.641

The Jefferson County Department of Highways reported street flooding at the intersection of Breckinridge Lane and Interstate 264. Flooding also occurred at Bashford Manor Lane. Less than two miles away, a National Weather Service employee measured just over 3 inches of rain in just over one hour.

Flash Flood, Marion

When
June 17, 4:45 PM EST
Where
Marion County, Lebanon to 0.23 mi NNW of Lebanon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.570, -85.250

The Marion County emergency manager reported street flooding on several locations around the county. In Lebanon, up to 2 feet of water flooded several intersections. Water entered several businesses and blocked a few intersections.

Flood, Boyle

When
June 17, 5:15 PM EST
Where
Boyle County, 1.14 mi SE of Craintown to 1.15 mi SE of Craintown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.610, -85.004

State highway 68, located 2 miles northeast of Gravel Switch, was closed for 45 minutes with around one half foot of water over the road.

Flash Flood, Casey

When
June 17, 6:50 PM EST
Where
Casey County, 1.29 mi SE of Butchertown to 1.33 mi SE of Butchertown
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.508, -84.882

The Casey County emergency manager reported that a road 4 miles northeast of Ellisburg was flooded and partially washed away.

Thunderstorm Wind, Nicholas

When
June 17, 8:32 PM EST
Where
Nicholas County, 0.88 mi SW of Carlisle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.310, -84.040

Local law enforcement reported several trees down in Carlisle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447462, 447458, 447459, 447460, 447454, 447455, 447457, 447456, 447461.